Browse

You are looking at 1 - 3 of 3 items

Open access

Miriam Hinaa Ahmad and Ismat Shafiq

Summary

We report a case of a 21-year-old African American female with history of pre-diabetes, and a diagnosis of a rare leukemia, blastic-plasmacytoid dendritic neoplasm (BPDCN), who developed diabetic ketoacidosis (DKA) after the third dose of PEG-asparaginase infusion. She was successfully treated with insulin. Asparaginase is a vital part of treatment protocols for acute lymphoblastic leukemia (ALL) in combination with other chemotherapeutic drugs. Asparaginase therapy has been reported to cause hyperglycemia especially when used in conjunction with glucocorticoids for the treatment of ALL in the pediatric population. Multiple mechanisms for hyperglycemia have been hypothesized which include decreased insulin secretion, impaired insulin receptor function and excess glucagon formation. Hyperglycemia is usually self-limiting but can deteriorate to diabetic ketoacidosis. DKA is a rare adverse effect with asparaginase therapy with an incidence rate of about 0.8%.

Learning points:

  • DKA is a rare finding following asparaginase therapy.

  • Hyperglycemia is most commonly seen with asparaginase treatment when used along with glucocorticoid.

  • Frequent blood glucose monitoring and prompt initiation of insulin treatment with hyperglycemia can prevent severe complications.

  • Patients and physician education on this complication can reduce morbidity due to DKA.

Open access

A León-Suárez, P Roldán-Sarmiento, M A Gómez-Sámano, A Nava-De la Vega, V M Enríquez-Estrada, F J Gómez-Pérez and D Cuevas-Ramos

Summary

Non-Hodgkin lymphoma (NHL) is a hematological tumor caused by abnormal lymphoid proliferation. NHL can arise in any part of the body, including central nervous system (CNS). However, pituitary involvement is a quite rare presentation. The diffuse large B-cell lymphoma (DLBCL) is the most common subtype when pituitary is infiltrated. Here, we report a case of pituitary infiltration of NHL DLBCL type in a woman with hypopituitarism and an infundibulum-hypophysitis-like image on magnetic resonance imaging (MRI). A female aged 64 years, complained of dyspepsia, fatigue, weight loss and urine volume increment with thirst. Endoscopy and gastric biopsy confirmed diffuse large B-cell lymphoma. Treatment with chemotherapy using R-CHOP was initiated. During her hospitalization, hypotension and polyuria were confirmed. Hormonal evaluation was compatible with central diabetes insipidus and hypopituitarism. Simple T1 sequence of MRI showed thickening of the infundibular stalk with homogeneous enhancement. After lumbar puncture analysis, CNS infiltration was confirmed showing positive atypical lymphocytes. Pituitary and infundibular stalk size normalized after R-CHOP chemotherapy treatment. In conclusion, pituitary infiltration of NHL with infundibular-hypophysitis-like image on MRI is a rare finding. Clinical picture included hypopituitarism and central diabetes insipidus. Diagnosis should be suspected after biochemical analysis and MRI results. Treatment consists of chemotherapy against NHL and hormonal replacement for pituitary dysfunction.

Learning points:

  • Pituitary infiltration by lymphoma can present with signs and symptoms of panhypopituitarism and diabetes insipidus.

  • MRI findings can resemble an autoimmune hypophysitis.

  • Patients can recover pituitary function as well as normalization of MRI after chemotherapy treatment.

Open access

Katia Regina Marchetti, Maria Adelaide Albergaria Pereira, Arnaldo Lichtenstein and Edison Ferreira Paiva

Summary

Adrenacarcinomas are rare, and hypoglycemic syndrome resulting from the secretion of insulin-like growth factor II (IGF-II) by these tumors have been described infrequently. This study describes the case of a young woman with severe persistent hypoglycemia and a large adrenal tumor and discusses the physiopathological mechanisms involved in hypoglycemia. The case is described as a 21-year-old woman who presented with 8 months of general symptoms and, in the preceding 3 months, with episodes of mental confusion and visual blurring secondary to hypoglycemia. A functional assessment of the adrenal cortex revealed ACTH-independent hypercortisolism and hyperandrogenism. Hypoglycemia, hypoinsulinemia, low C-peptide and no ketones were also detected. An evaluation of the GH–IGF axis revealed GH blockade (0.03; reference: up to 4.4 ng/mL), greatly reduced IGF-I levels (9.0 ng/mL; reference: 180–780 ng/mL), slightly reduced IGF-II levels (197 ng/mL; reference: 267–616 ng/mL) and an elevated IGF-II/IGF-I ratio (21.9; reference: ~3). CT scan revealed a large expansive mass in the right adrenal gland and pulmonary and liver metastases. During hospitalization, the patient experienced frequent difficult-to-control hypoglycemia and hypokalemia episodes. Octreotide was ineffective in controlling hypoglycemia. Due to unresectability, chemotherapy was tried, but after 3 months, the patient’s condition worsened and progressed to death. In conclusion, our patient presented with a functional adrenal cortical carcinoma, with hyperandrogenism associated with hypoinsulinemic hypoglycemia and blockage of the GH–IGF-I axis. Patient’s data suggested a diagnosis of hypoglycemia induced by an IGF-II or a large IGF-II-producing tumor (low levels of GH, greatly decreased IGF-I, slightly decreased IGF-II and an elevated IGF-II/IGF-I ratio).

Learning points:

  • Hypoglycemyndrome resulting from the secretion of insulin-like growth factor II (IGF-II) by adrenal tumors is a rare condition.

  • Hypoinsulinemic hypoglycemia associated with hyperandrogenism and blockage of the GH–IGF-I axis suggests hypoglycemia induced by an IGF-II or a large IGF-II-producing tumor.

  • Hypoglycemia in cases of NICTH should be treated with glucocorticoids, glucagon, somatostatin analogs and hGH.